Texas, 2020

Hail in Texas, May 26, 2020

May 26, 2020 · NWS SHV · 2 events in 2 counties and zones

A slow moving upper low pressure system over Southern Oklahoma and Northeast Texas drifted east along the Red River Valley during the afternoon and evening hours of May 26th. This system contributed to a decayed complex of showers and thunderstorms that moved through portions of East Texas and North Louisiana during the morning hours, thus stabilizing the air mass through much of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A slow moving upper low pressure system over Southern Oklahoma and Northeast Texas drifted east along the Red River Valley during the afternoon and evening hours of May 26th. This system contributed to a decayed complex of showers and thunderstorms that moved through portions of East Texas and North Louisiana during the morning hours, thus stabilizing the air mass through much of the day. However, diurnal heating did contribute to the development of some instability during the late afternoon through the evening hours from Southeast Texas north into portions of East Texas and Northwest Louisiana, as another spoke of upper level energy rotated north-northeast around the center of the upper level low pressure area. This resulted in scattered shower and thunderstorm development by late afternoon through much of the evening hours, with some of these storms becoming severe, resulting in several reports of large hail. These storms persisted into the early morning hours of May 27th, but weakened given the loss of instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 26, 5:47 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 26, 5:47 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
647 PM CDT Tue May 26 2020

.AVIATION...
Early evening convection to gradually diminish by 27/02Z with the
loss of daytime heating. Surface high pressure across the region
to allow for light and variable winds overnight. Could see tempo
MVFR ceilings across area terminals around daybreak, clearing by
27/14Z. Otherwise west winds to increase to near 10 knots on
Wednesday afternoon. /05/

&&

.PREV DISCUSSION... /issued 313 PM CDT Tue May 26 2020/

SHORT TERM.../Tonight through Wednesday Night/

As expected, the drier and stable air has won out this afternoon
across much of the region, with the afternoon water vapor imagery
indicating additional drier air entraining ENE into the Wrn half
of the area ahead of the now closed upper low centered over NW
TX/SW OK. However, diurnal heating has contributed to some
instability this afternoon across portions of SE TX, where
isolated convection has developed along a weak shortwave spoke
around the center of the closed low. The instability axis has
begun to work N into E TX/Wrn LA this afternoon, with the
afternoon visible satellite imagery indicating a bit of an
agitated cu field across E TX/SE OK/SW AR, with the 12Z CAMS
suggesting some isolated to scattered convection developing by
late afternoon/early evening as it drifts E into SW AR/N LA. Have
lowered pops to low to mid chance over these areas, although bndry
lyr stabilization should allow for any convection to mostly
diminish by mid to late evening. Did maintain low chance pops late
tonight across the Nrn and Ern zones to account for the potential
for any isolated redevelopment over these areas.

Given the dry air entrainment and lack of concentrated forcing E
of the closed low, have cancelled the Flash Flood Watch for NE
TX/SE OK/SW AR with the afternoon forecast package. Some diurnal
redevelopment will be possible near the center of the low as it
drifts E into Ern OK/far NE TX/Wrn AR Wednesday, but any heavy
rainfall threat should be brief and localized. Slightly below
normal temps should continue Wednesday over much of the area given
the cloud shield, with sct convection possible especially over the
Nrn half of the area with afternoon heating. Have mentioned mid
and high chance pops N of I-20, although the short term progs and
CAMS are hinted at one or more clusters of convection developing
over Wcntrl TX into the Hill Country, as another shortwave
rounding the upper low helps to initiate convection along an area
of focused low level convergence. This potential MCS is progged to
shift ESE into SE TX Wednesday night, with some of this convection
(albeit in a much weaker state) possibly spreading E into the
region late. Thus, have concentrated mid and high chance pops over
the region, as the center of the low begins to drift E into SW AR
Thursday morning.

15

LONG TERM.../Thursday through Monday Night/

Starting 12z Thursday...As we begin the long term period the pattern
will feature a broad closed upper-level low centered over eastern
Oklahoma and western Arkansas with our region on the southern
peripheral of the low. Meanwhile, upper-level ridging will continue
to build over the southwest CONUS. The closed off low will slowly
meander to the east through the day Thursday and into Friday. In
addition, a few disturbances are expected to move through the region
on Thursday, so will need to leave some PoPs in through the day
Thursday and Thursday night. Models are in some disagreement on how
quickly the precipitation exits the area, with the ECMWF keeping
some lingering showers and thunderstorms into Friday morning.
Overall consensus has storms exiting the area by 06z Friday.

The aforementioned closed low will continue to push east and out of
the area through the day Friday. Earlier model runs have shown some
lingering precipitation through the day Friday, but have taken those
chances out with this forecast package. The upper-level ridge will
continue to build into the Four Corners Region through the day
Friday. This ridge will slowly build east and into our area early
Sunday morning. Heading into next week, models are showing hints of
an "Omega Blocking" pattern setting up. With our area being under
the upper-level high, our area should see warming temperatures and a
"lack" of precipitation for the most part. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  81  63  81 /  30  30  50  40
MLU  65  83  64  82 /  40  40  50  40
DEQ  60  77  58  79 /  30  50  40  40
TXK  62  78  61  78 /  30  50  50  40
ELD  62  81  61  80 /  40  50  50  50
TYR  60  81  62  81 /  10  30  50  30
GGG  61  81  61  81 /  20  30  50  40
LFK  62  86  63  84 /  20  20  50  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/15
Hazardous weather outlook, May 26, 12:58 PM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
158 PM CDT Tue May 26 2020

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-109-111-112-271900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Titus-Morris-Cass-
158 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A Flash Flood Watch is in effect through tonight.

Thunderstorms will increase in coverage this afternoon as another
upper level disturbance moves into the region. A couple of
isolated strong thunderstorms could produce gusty winds and
moderate to heavy rainfall. Any additional heavy rainfall could
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A Flash Flood Watch is in effect until 7 PM CDT Wednesday
evening.

Thunderstorms will remain in the forecast through end of the work
week as a closed low meanders near the region. An isolated strong
to severe thunderstorm cannot be ruled out, but widespread severe
weather is not anticipated. However, more rainfall could lead to
a renewed threat for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed today.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ108-110-124>126-136>138-
149>153-165>167-271900-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Franklin-Camp-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
158 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will increase in coverage this afternoon as another
upper level disturbance moves into the region. A couple of
isolated strong thunderstorms could produce gusty winds and
moderate to heavy rainfall, which could lead to some localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will remain in the forecast through end of the work
week as a closed low meanders near the region. An isolated strong
to severe thunderstorm cannot be ruled out, but widespread severe
weather is not anticipated. However, more rainfall could lead to
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed today.

In the hours before

Special weather statement, May 26, 6:14 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
714 PM CDT Tue May 26 2020

ARZ071-072-270115-
Lafayette AR-Columbia AR-
714 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAFAYETTE AND WEST
CENTRAL COLUMBIA COUNTIES UNTIL 815 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bradley, or 16 miles northwest of Springhill, moving northeast at 15
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stamps, Bradley, Taylor, Buckner, Bussey, Canfield, Smithland,
Macedonia, Lerch, McKamie, Gin City, Cornelius and Mars Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 9343 3315 9328 3302 9368 3302 9375
      3313 9382 3315 9382 3317 9379 3314 9378
      3316 9378 3317 9376 3318 9376 3318 9373
      3321 9375 3322 9373 3323 9372
TIME...MOT...LOC 0013Z 242DEG 14KT 3312 9372

19
Special weather statement, May 26, 6:16 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
716 PM CDT Tue May 26 2020

TXZ112-126-138-270115-
Harrison TX-Cass TX-Marion TX-
716 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION...SOUTH CENTRAL
CASS AND NORTH CENTRAL HARRISON COUNTIES UNTIL 815 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson, or 12 miles north of Marshall, moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jefferson, Berea, Lodi, Woodlawn, Fairview and Pruett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3260 9438 3268 9455 3297 9439 3288 9417
TIME...MOT...LOC 0016Z 208DEG 10KT 3271 9442

19
Special weather statement, May 26, 6:18 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
718 PM CDT Tue May 26 2020

LAZ001-TXZ126-138-270115-
Caddo LA-Harrison TX-Marion TX-
718 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO PARISH...
EASTERN MARION AND NORTHEASTERN HARRISON COUNTIES UNTIL 815 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm over
Karnack, or 16 miles northeast of Marshall, moving northeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Vivian, Oil City, Mooringsport, Karnack, Gray, Uncertain, Caddo Lake
and Leigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3288 9413 3288 9404 3291 9404 3279 9383
      3254 9408 3265 9427
TIME...MOT...LOC 0018Z 214DEG 8KT 3267 9412

19
Special weather statement, May 26, 6:25 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
725 PM CDT Tue May 26 2020

ARZ070-TXZ097-112-270130-
Miller AR-Cass TX-Bowie TX-
725 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MILLER...
NORTHEASTERN CASS AND SOUTHEASTERN BOWIE COUNTIES UNTIL 830 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Redwater, or 11 miles northwest of Atlanta, moving northeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Texarkana, Wake Village, Nash, Hooks, Redwater, Maud, Red Lick, Leary
and Domino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3315 9421 3325 9439 3353 9423 3337 9397
TIME...MOT...LOC 0024Z 214DEG 8KT 3326 9426

19
Special weather statement, May 26, 6:28 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
728 PM CDT Tue May 26 2020

ARZ059-TXZ097-270130-
Little River AR-Bowie TX-
728 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER AND
EAST CENTRAL BOWIE COUNTIES UNTIL 830 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Lick, or 9 miles northwest of Texarkana, moving northeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Texarkana, Ashdown, Red Lick, Wilton, Ogden, Richmond, Millwood, Pine
Prairie and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3371 9395 3371 9396 3367 9397 3365 9395
      3367 9392 3365 9390 3363 9392 3364 9389
      3358 9398 3355 9399 3356 9399 3356 9401
      3355 9404 3350 9404 3345 9410 3356 9428
      3379 9415 3378 9414 3379 9411
TIME...MOT...LOC 0028Z 214DEG 8KT 3355 9416

19
Special weather statement, May 26, 6:44 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
744 PM CDT Tue May 26 2020

TXZ138-270145-
Harrison TX-
744 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARRISON COUNTY UNTIL 845
PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Marshall, moving northeast at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marshall, Woodlawn, Scottsville, Nesbitt and Darco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3270 9437 3271 9435 3259 9416 3237 9439
      3237 9441 3236 9444 3238 9447 3239 9448
      3240 9450 3239 9451 3243 9457
TIME...MOT...LOC 0044Z 216DEG 14KT 3245 9444

19

The radar

The Shreveport radar (KSHV), 54 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Harrison

When
May 26, 6:55 PM CST
Where
Harrison County, 3.73 mi SW of Marshall
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.488, -94.410

Quarter size hail fell and damaged a Texas DPS patrol vehicle and caused an accident on I-20 near Marshall.

Hail, Bowie

When
May 26, 8:25 PM CST
Where
Bowie County, 1.33 mi W of Hooks
Measured
1 in hail
Reported by
Public
Coordinates
33.467, -94.273

Quarter size hail fell in Hooks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887336, 887337.